Hail, Grant
- When
- September 14, 11:10 AM MST to 11:15 AM MST
- Where
- Grant County, 0.53 mi NNE of Silver City
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 32.777, -108.266
A broad upper trough was centered near Las Vegas, NV with southwest flow ahead of it which was tapping some moisture out of Baja.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A broad upper trough was centered near Las Vegas, NV with southwest flow ahead of it which was tapping some moisture out of Baja.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 14, 3:15 AM MST, 7 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 415 AM MDT WED SEP 14 2011 .SYNOPSIS... RELATIVELY MOIST SOUTHWEST FLOW WILL CONTINUE THE SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE BORDERLAND THROUGH FRIDAY. ON THURSDAY A COOL FRONT WILL MOVE IN FROM THE EAST TO THE RIO GRANDE VALLEY. THIS FRONT MAY WELL ENHANCE SOME THUNDERSTORMS AND THE AREA COULD SEE SOME STORMS BECOMING SEVERE...WITH LARGE HAIL AND STRONG WINDS. TEMPERATURES WILL REMAIN COOLER THAN NORMAL ON THURSDAY AND FRIDAY. BY SATURDAY AND SUNDAY THE FLOW ALOFT BECOMES MORE WEST AND DRIER. SKIES SHOULD REMAIN MOSTLY CLEAR WITH WARMER TEMPERATURES OVER THE WEEKEND. && .DISCUSSION... WHILE OVERALL PATTERN REMAINS FAIRLY CONSISTENT THERE ARE SOME IMPORTANT DETAIL CHANGES. WV IMAGERY SHOWS UPPER HIGH OVER FAR SOUTHERN TEXAS. NEARLY STATIONARY TROUGH OVER SOUTHERN CALIFORNIA AND NEVADA WILL BEGIN MOVING EAST TODAY. FEATURE EJECTED A SHORTWAVE OUT OVER NEW MEXICO LAST NIGHT...PROVING PARTS OF THE CENTRAL AND EASTERN CWA SOME FIREWORKS EARLY THIS MORNING. THIS FEATURE WILL EXIT NORTH OF THE AREA WITHIN THE NEXT 2 HOURS. FOR TODAY AND THURSDAY...CONTINUED RESIDUAL MOISTURE AND WEAK IMPULSES IN THE UPPER FLOW WILL HELP KICK OFF ISOLD/SCT THUNDERSTORMS. COOL FRONT OVER THE CENTRAL PLAINS WILL CONTINUE DROPPING DOWN WILL MOVE INTO OUR CWA THURSDAY WITH SOME STRONG/SEVERE STORM POTENTIAL. NAM12 SHOWING PRE-FRONTAL TROUGH OR WIND SHIFT REACHING THE RIO GRANDE VALLEY BY NOON TIME WITH MAIN FRONT REACHING THE VALLEY LATE THURSDAY AFTERNOON/EARLY EVENING. AN OVERALL MODERATELY UNSTABLE AIRMASS SHOULD BE WELL ENHANCED BY THE FRONT AND LIFT IT PROVIDES. ALOFT...BOTH GFS/NAM SHOW 70+ KT JEST OVERHEAD BY THURSDAY AFTERNOON FOR GOOD STORM TOP VENTILATION. ALSO RIGHT REAR QUADRANT SITS OVER THE SE CWA FOR SOME ADDITIONAL LIFT. PROG SOUNDINGS IN THE EAST SHOW CAPES OF 500-1000 J/KG NEAR AND +90 DEGREE DIRECTIONAL SHEAR BEHIND THE FRONT. WITH WBZ'S BELOW 13000 FT MSL...HAIL COULD POSE A REAL HAZARD ALONG WITH STRONG OUTFLOW WINDS. THIS AREA WILL PROBABLY BE FROM THE RIO GRANDE VALLEY EAST. TO THE WEST...AHEAD OF THE FRONT...SOME STRONG STORMS ARE STILL POSSIBLE BUT SHEAR ENVIRONMENT MUCH LESS FAVORABLE. FRIDAY THROUGH SUNDAY...UPPER TROUGH SHOULD BE LIFTING OUT FRIDAY FOR ONE LAST SHOT AT PRECIP. POSITION OF TROUGH SHOULD LIMIT MOST CONVECTION TO ABOUT THE RIO GRANDE VALLEY EAST. BY SATURDAY AND SUNDAY FLOW TURNS WEST POST TROUGH AND DRIER WITH LITTLE OR NO CHANCE OF RAIN. MONDAY AND TUESDAY... SOME CHANGES TO THE GFS AS OLDER RUNS WERE SHOWING A MORE FALL LIKE PATTERN AND A SHOT OF QUITE COOL AIR. LATEST RUN NOW BACKS OFF THAT AS HIGH OVER MEXICO REORGANIZES AND BY TUESDAY SITS OVER THE GULF OF CALIFORNIA AND EASTERN PACIFIC. GFS NOW SHOWING BIT STRONGER NORTHWEST FLOW AND SOME QPF AS DISTURBANCES MOVE DOWN IN THE FLOW. SINCE THIS IS QUITE A BIT DIFFERENT THAN YESTERDAY'S SOLUTION WILL LEAVE DRY FOR NOW AND PREFER TO WAIT FOR SOME BETTER CONSISTENCY. && .AVIATION...VALID 14/12Z-15/12Z. GENLY VFR THRU THE PERIOD. DVLPG AFT 18Z OVER MOUNTAINS...SCATTERED -TSRA 6SM BKN100CB TOPS 400. FEW STORMS 1-3SM +TSRAGS CIGS AOB 020 AND WIND GUSTS TO 45 KTS. CONDS SPRDG TO MOST OF THE LOWLANDS AFT 21Z...THOUGH MORE ISOLATED. && .FIRE DISCUSSION... SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH FRIDAY BEFORE TURNING WEST. UNTIL THEN WE CAN EXPECT RELATIVELY MOIST FLOW AND SCATTERED THUNDERSTORMS. ON THURSDAY A COOL FRONT PUSHES IN FROM THE EAST...REACHING THE RIO GRANDE VALLEY BY LATE AFTERNOON. THIS WILL HELP FOCUS SOME THUNDERSTORMS AND A FEW NEAR THE FRONT AND BEHIND IT COULD BECOME SEVERE. BY SATURDAY AND INTO EARLY NEXT WEEK...WITH THE FLOW BECOMING WEST...THE FIRE ZONES SHOULD CLEAR OUT AND REMAIN DRY. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL TODAY BUT THEN FALL TO BELOW NORMAL THURSDAY AND FRIDAY BEHIND THE COOL FRONT. MIN HUMIDITIES OVER THE NEXT THREE DAYS WILL RANGE FROM 20-30% OVER THE LOWLANDS...AND 35-45% OVER MOUNTAINS. RH'S WILL RISE MUCH HIGHER OVER THE SACRAMENTO ZONE THURSDAY AND FRIDAY AS THE COOL FRONT WILL BRING ADDED MOISTURE TO THAT AREA. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 91 67 86 63 87 / 10 20 20 30 20 SIERRA BLANCA TX 86 63 81 57 85 / 10 20 30 30 20 LAS CRUCES 90 63 85 60 85 / 10 20 20 30 20 ALAMOGORDO 87 60 82 56 84 / 20 30 30 30 20 CLOUDCROFT 69 46 59 42 62 / 30 30 40 30 20 TRUTH OR CONSEQUENCES 87 61 83 58 84 / 20 30 30 30 10 SILVER CITY 77 55 78 52 76 / 20 30 30 20 10 DEMING 89 62 87 60 86 / 20 20 20 20 10 LORDSBURG 89 62 88 61 85 / 20 20 20 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 17 HEFNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1122 AM MDT WED SEP 14 2011 NMZ022>025-030>032-TXZ055-056-151730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1122 AM MDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE BRIEF HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY AND APPROACHING COLD FRONT WILL COMBINE WITH UPPER LEVEL ENERGY TO CREATE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. THE MAIN THREAT WOULD BE FROM LARGE HAIL...BUT ALSO THERE IS A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN. FOR FRIDAY THROUGH TUESDAY THERE WILL BE JUST A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT...
The El Paso radar (KEPZ), 178 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347206.